Hail, Union
- When
- August 1, 1:55 PM MST to 2:05 PM MST
- Where
- Union County, 0.56 mi W of Pasamonte
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.300, -103.740
A COOP observer reported quarter size hail at Pasamonte, NM.
Upslope flow and higher moisture across northeast NM behind a backdoor front resulted in an uptick in diurnal afternoon thunderstorm activity August 1st. Storms produced large hail and high wind gusts up to 65 mph and wind damage to Clayton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Upslope flow and higher moisture across northeast NM behind a backdoor front resulted in an uptick in diurnal afternoon thunderstorm activity August 1st. Storms produced large hail and high wind gusts up to 65 mph and wind damage to Clayton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 1, 1:01 PM MST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 201 PM MDT Thu Aug 1 2024 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 130 PM MDT Thu Aug 1 2024 Daily rounds of afternoon showers and storms developing over the mountains before moving over surrounding lower elevations is the rule through the forecast period. There is a risk of a few storms becoming strong to severe over northeastern and east-central NM for the rest of today and this evening. Localized heavy rainfall producing flash flooding will remain at a high risk over the Hermit's Peak/Calf Canyon burn scar this weekend. There is a moderate risk of this over the recent burn scars in and around Ruidoso as well from slow moving storms. Temperatures will back down from their higher levels yesterday, but remain hot with widespread 90s to near 100 for many lower elevation areas. && .SHORT TERM... (This evening through Friday night) Issued at 130 PM MDT Thu Aug 1 2024 GOES-East WV imagery and upper air analysis shows the 598dm monsoon high beginning to migrate westward over central TX, spreading over northern NM this afternoon. Monsoon moisture advecting northward into the Desert Southwest continues b/w the high and a H5 low over the northern Baja Peninsula. This was highlighted by a 1.01" PWAT on ABQ's morning 12Z sounding. Southeasterly to easterly upslope surface flow riding up to the slopes of the northern mountains combined with the monsoon moisture has initiated a robust crop of storms. Some of these cells are producing localized heavy rainfall of 1 to 2 inches per hour with small rain footprints. This activity is forecast to spread over the adjacent highlands and northeastern plains favoring development along a stalled backdoor surface frontal boundary. SBCAPE in the 1000 to 2000 J/kg range and modest bulk shear will allow for a few of these storms to become strong to severe producing hail and gusty winds. The main concern remains the threat of flash flooding over the Hermit's Peak/Calf Canyon burn scar where a Flood Watch remains in effect to 8pm MDT. Drier air infiltrating southeastern NM is so far suppressing convection over the south-central mountains and may be doing the same over the Gila NF where visible satellite imagery has thus far only showed fair weather cumulus. Otherwise, hi-res CAMS continue to show a strong outflow boundary emanating from the convection over northeastern NM, traveling south and west late today and this evening. This boundary could initiate a few showers or a short-lived storm this evening as far as the south- central mountains near Ruidoso. An east canyon wind is also likely in ABQ and Santa Fe this evening. A few isolated storms could still develop over the Sandia/Manzano Mts as well late day. Conditions clear overnight heading into Friday morning. Friday sees the monsoon high strengthen to 600dm and recenter along the UT/CO border. Slower storms will be favored to develop over the northern mountains with cells south of I-40 favoring a east to west trajectory. Another Flood Watch has been issued for the Hermit's Peak/Calf Canyon burn scar given the likelihood of slow moving storms producing locally heavy rainfall developing directly over the burn scar. Storms will steadily drift over surrounding lower elevations late day with subsequent development favoring outflow boundary collisions in the evening. && .LONG TERM... (Saturday through Wednesday) Issued at 130 PM MDT Thu Aug 1 2024 After convection dies down Friday night into Saturday morning, another similar setup to Friday is forecast Saturday as the monsoon high remains centered over western CO. Slow moving storms developing over the high terrain before drifting over surrounding lower elevations will be the rule. This remains true Sunday, although the high weakens a tad and drifts a bit more over northern NM. Less convection developing given the placement of the high and a lack of a signature for monsoon moisture being replenished is favored. Global numerical models then favor the monsoon high weakening and spreading out zonally across the southwestern CONUS. Slow and erratic storms developing over the high terrain early moving over surrounding lower elevations late day and evening will remain favored. But the coverage may not be as high as monsoon moisture is recycled. && .AVIATION... (18Z TAFS) Issued at 1125 AM MDT Thu Aug 1 2024 Scattered to numerous storms will favor development over the west-central mountains and Sangre de Cristo Mts within the next hour or so. Storms drifting off the Sangre de Cristo's eastward over the Northeast Highlands and Plains of NM will bring MVFR impacts in the form of hail, gusty winds and locally heavy rainfall to KRTN to KLVS first. This will shift to KCAO to KTCC by the late afternoon period. KTCC could see an earlier impact from storms developing along the northern edge of the Caprock. Guidance is also showing a few storms developing over the Sandia/Manzano Mts and have kept the TEMPO at KABQ and KAEG for this. Outflow from these storms over northeastern NM will track south and west reaching the slopes of the central mountain chain late this evening. An east canyon wind at KABQ is likely, beginning near 23Z from the aforementioned storms over the Sandia's, but kept going to midnight. A few stray showers could reach KROW with the outflow boundary as well, and have left in the VCSH mention there at 02Z. Conditions clear out overnight into Friday morning. && .FIRE WEATHER... Issued at 130 PM MDT Thu Aug 1 2024 No critical fire weather conditions forecast for the next seven days. Storms developing over the high terrain near mid-day before moving over surrounding lower elevations will remain the rule each day. There are more numerous to widespread storms this afternoon over the Sangre de Cristo Mountains moving over the Northeastern Highlands and Plains this evening. A few of these storms could become strong to severe. Outflow from these storms is forecast to bring gusty east canyon winds to Albuquerque and Santa Fe this evening, and may also produce a few stray showers this evening over Ruidoso. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 68 97 68 96 / 10 20 20 10 Dulce........................... 52 93 52 93 / 20 60 30 40 Cuba............................ 59 89 59 88 / 40 70 50 60 Gallup.......................... 56 92 58 91 / 30 50 40 60 El Morro........................ 59 87 59 85 / 60 70 60 80 Grants.......................... 63 90 62 89 / 40 70 50 70 Quemado......................... 58 88 61 87 / 60 70 60 80 Magdalena....................... 66 89 66 88 / 40 50 40 50 Datil........................... 59 86 59 85 / 40 60 50 70 Reserve......................... 57 92 59 92 / 40 70 50 70 Glenwood........................ 68 97 69 97 / 30 70 40 60 Chama........................... 53 84 52 84 / 30 80 40 60 Los Alamos...................... 65 86 64 86 / 40 80 50 70 Pecos........................... 61 87 61 86 / 40 80 50 70 Cerro/Questa.................... 53 86 52 86 / 40 80 40 60 Red River....................... 50 76 49 76 / 40 80 40 60 Angel Fire...................... 45 79 44 79 / 40 80 30 60 Taos............................ 56 89 54 90 / 40 70 30 40 Mora............................ 55 84 55 84 / 40 80 40 70 Espanola........................ 63 94 62 95 / 40 60 50 40 Santa Fe........................ 65 89 63 88 / 50 70 60 60 Santa Fe Airport................ 64 92 63 91 / 40 60 50 40 Albuquerque Foothills........... 72 94 70 94 / 60 60 60 60 Albuquerque Heights............. 72 96 69 95 / 50 40 50 30 Albuquerque Valley.............. 72 98 69 97 / 50 30 50 20 Albuquerque West Mesa........... 72 97 69 96 / 50 30 40 30 Belen........................... 70 97 67 96 / 50 30 40 20 Bernalillo...................... 70 98 68 97 / 50 40 50 30 Bosque Farms.................... 70 97 67 96 / 50 30 50 20 Corrales........................ 71 98 69 97 / 50 40 50 30 Los Lunas....................... 71 97 68 96 / 50 30 40 20 Placitas........................ 68 94 66 93 / 50 40 50 40 Rio Rancho...................... 71 97 69 96 / 50 30 50 30 Socorro......................... 72 99 70 98 / 50 30 30 30 Sandia Park/Cedar Crest......... 63 87 62 87 / 50 60 50 60 Tijeras......................... 65 89 64 90 / 50 60 50 60 Edgewood........................ 60 91 60 90 / 40 50 40 50 Moriarty/Estancia............... 59 92 58 91 / 40 50 40 40 Clines Corners.................. 60 87 59 86 / 40 60 40 50 Mountainair..................... 61 89 60 88 / 40 50 40 40 Gran Quivira.................... 62 89 62 88 / 40 50 40 40 Carrizozo....................... 68 94 66 93 / 40 30 20 20 Ruidoso......................... 61 85 59 85 / 40 40 10 30 Capulin......................... 57 85 56 85 / 50 70 20 30 Raton........................... 57 90 57 91 / 30 60 20 30 Springer........................ 58 91 58 91 / 50 60 20 30 Las Vegas....................... 57 86 57 86 / 40 70 40 60 Clayton......................... 64 92 64 92 / 50 40 20 10 Roy............................. 62 89 62 89 / 60 50 30 30 Conchas......................... 68 97 67 97 / 50 30 40 10 Santa Rosa...................... 69 93 66 93 / 40 30 40 20 Tucumcari....................... 73 97 68 96 / 40 20 30 5 Clovis.......................... 70 99 71 96 / 20 20 20 10 Portales........................ 70 99 71 99 / 20 10 10 10 Fort Sumner..................... 71 99 69 99 / 30 20 20 10 Roswell......................... 76 102 73 101 / 20 5 5 5 Picacho......................... 67 95 66 96 / 20 10 5 10 Elk............................. 63 93 61 94 / 20 20 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 8 PM MDT this evening for NMZ214-215-229. Flood Watch from Friday afternoon through Friday evening for NMZ214-215-229. Heat Advisory until 8 PM MDT this evening for NMZ238. && SHORT TERM...24 LONG TERM....24 AVIATION...24
Special Weather Statement
National Weather Service Albuquerque NM
127 PM MDT Thu Aug 1 2024
NMZ227-228-012000-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
127 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLFAX COUNTY
THROUGH 200 PM MDT...
At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Abbott, or 16 miles east of Springer, moving east at 5
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Colfax
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3631 10445 3657 10451 3664 10415 3631 10410
TIME...MOT...LOC 1927Z 259DEG 4KT 3643 10430
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CASpecial Weather Statement
National Weather Service Albuquerque NM
155 PM MDT Thu Aug 1 2024
NMZ214-218-012030-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-
155 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SANTA FE COUNTY
THROUGH 230 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Santa Fe, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Santa Fe, Tesuque, Rio En Medio in Santa Fe County, Chupadero, and
Agua Fria.
This includes Interstate 25 between Mile Markers 279 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3567 10580 3563 10587 3565 10590 3564 10591
3561 10590 3557 10596 3570 10612 3584 10592
TIME...MOT...LOC 1955Z 138DEG 12KT 3569 10594
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CASpecial Weather Statement
National Weather Service Albuquerque NM
253 PM MDT Thu Aug 1 2024
NMZ228-230-012130-
Far Northeast Highlands-Union County-
253 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION AND EASTERN
COLFAX COUNTIES THROUGH 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking strong thunderstorm storms
near Gladstone, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gladstone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3622 10354 3617 10394 3618 10396 3641 10406
3647 10366
TIME...MOT...LOC 2052Z 147DEG 19KT 3628 10372
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CAThe Cannon AFB radar (KFDX), 186 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A COOP observer reported quarter size hail at Pasamonte, NM.
The Clayton Airport measured a peak wind gust of 63mph.
Large live tree snapped and damaged utility power lines at 2nd and Main Street in Clayton, NM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189316, 1189318, 1189317.